Hail, Adams
- When
- August 18, 6:25 PM EST to 6:26 PM EST
- Where
- Adams County, 0.69 mi N of Rivare
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -84.850
A weak trough moved through the region, sparking thunderstorms across portions of northeastern Indiana. A few of the storms produced hail to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A weak trough moved through the region, sparking thunderstorms across portions of northeastern Indiana. A few of the storms produced hail to the size of dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 18, 2:28 PM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 328 PM EDT THU AUG 18 2011 .SHORT TERM... TONIGHT THROUGH FRIDAY NIGHT. TROUGH WAS SETTLING ACROSS THE AREA...WITH WIDELY SCATTERED CONVECTION DEVELOPING...MAINLY ACROSS NW OHIO IN AND AROUND DEFIANCE...AND IN AND AROUND KOSCIUSKO COUNTY. EXPECT THE SPOTTY NATURE TO CONTINUE WITH MAYBE A BIT OF AN UPSWING OVER THE NEXT HOUR OR SO. WILL GO WITH PRE 1ST PERIOD AND JUST RUN ISOLATED MENTION ALONG AND SOUTH OF PRESENT CONVECTION THROUGH 00Z. BOUNDARY WILL CONTINUE TO SINK SOUTH THROUGH TONIGHT. HAVE LEFT CHANCES FOR PATCHY SHALLOW FOG IN LATER TONIGHT WITH MOST LIKELY AREAS TO SEE ANY BEING WHERE CONVECTION HAS OCCURRED. DRIER AIR WILL SLOWLY SETTLE IN ON FRIDAY BUT THERMAL PROFILES WILL GENERALLY BE UNCHANGED RESULTING IN AFTERNOON HIGHS SIMILAR TO TODAYS VALUES IN THE LOW TO MID 80S. LAKE BREEZE MAY TAKE SHAPE ACROSS BERRIEN AND LA PORTE COUNTIES LOWERING HIGHS A TAD. ENERGY AND MSTR AHEAD OF THE NEXT WAVE WILL BEGIN TO MOVE TOWARDS THE WESTERN PARTS OF THE AREA LATE FRIDAY NIGHT. MODELS AGREE ON KEEPING BULK OF ACTIVITY TO THE WEST PRIOR TO 12Z SAT SO WILL MAINTAIN DRY FORECAST. HAVE BLENDED LOWS TONIGHT WITH BCCONSALL AS CONCERNED THAT VALUES MAY BE A BIT TOO WARM IN THE LOW TO MID 60S. FEW CHANGES TO FRI NGT LOWS. && .LONG TERM EARLY SATURDAY THROUGH NEXT FRIDAY... RIDGE OVER THE WESTERN/CENTRAL US WILL GRADUALLY BUILD NORTH AND EAST DURING THE PERIOD. LONGWAVE TROF OVER CANADA AND NORTHEAST US WILL KEEP NORTHERLY FLOW OVER THE GREAT LAKES PROVIDING SEASONABLE TEMPERATURES AND A SERIES OF SHORT-WAVES TO DIVE INTO THE FORECAST AREA. THE FIRST ROUND OF PRECIPITATION WILL OCCUR SATURDAY INTO SUNDAY AS THE RIDGE IN THE WEST AMPLIFIES AND SENDS SEVERAL SHORTWAVES AND AN ASSOCIATED COLD FRONT THROUGH THE GREAT LAKES. AT THIS TIME...BEST DYNAMICS AND MOISTURE ARE SOUTH OF THE AREA...BEST SUPPORT WILL BE SOUTH AND EAST OF THE REGION. NEXT ROUND OF CONVECTION WILL COME LATER IN THE WEEK. FRONTAL BOUNDARY INTENSIFIES AND MODELS CONTINUE TO HINT AT CYCLONIC DEVELOPMENT OVER THE OHIO RIVER VALLEY. THE TIMING AND LOCATION OF THE FRONT WILL DICTATE THE AMOUNT OF MOISTURE...AND THE TIMING DIFFERENCES IN THE MODELS MAKE THE FORECASTING OF CONVECTION THAT FAR OUT PROBLEMATIC. HAVE KEPT THE TREND OF THE PREVIOUS FORECAST...INTRODUCING CHANCE OF SHRA/TSRA LATE IN THE DAY WEDNESDAY AND EXITING THE REGION LATE THURSDAY. EITHER WAY...RAINFALL AMOUNTS WILL LIKELY BE LIGHT AND WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED. && .AVIATION... /18Z TAFS/ KSBN WILL LIKELY BE CONVECTION FREE WITH MAIN BOUNDARY NOW SE OF THE AIRPORT. WIND SHIFT ITSELF WILL PASS THROUGH OVER THE NEXT COUPLE OF HOURS BRINGING NW FLOW IN. AT KFWA...CONVECTIVE CHANCES STILL LINGER WITH PREV VCTS MENTION ON TARGET UNTIL INITIATION OCCURS. ONCE THE BOUNDARY PASSES...LITTLE MORE THAN SOME PATCHY FOG WILL BE SEEN AT BOTH SITES LATER TONIGHT. ANOTHER DISTURBANCE WILL MOVE IN DURING THE DAY FRI TO BRING AN OUTSIDE CHANCE FOR CONVECTION. HOWEVER...GIVEN LIMITED MSTR AND CONVERGENCE WILL NOT ADD TO TAFS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...FISHER LONG TERM...LEWIS AVIATION...FISHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 406 AM EDT THU AUG 18 2011 INZ007>009-015>018-020-022>027-032>034-MIZ081-OHZ001-002-004-005-015- 016-024-025-190815- STEUBEN-NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE- CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT- ALLEN OH- INCLUDING THE CITIES OF...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...HILLSDALE...BRYAN... WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP... OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 406 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS WITH A THREAT OF ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AND SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003>006-012>014-MIZ077>080-190815- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STARKE-PULASKI-MARSHALL- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KNOX... NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER 406 AM EDT THU AUG 18 2011 /306 AM CDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-190815- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 406 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
554 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 2 NNE SHERWOOD 41.31N 84.54W
08/18/2011 E0.75 INCH DEFIANCE OH LAW ENFORCEMENT
&&
EVENT NUMBER IWX1101338
NGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 PM EDT THU AUG 18 2011
INZ027-OHZ024-190000-
ADAMS IN-VAN WERT OH-
724 PM EDT THU AUG 18 2011
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN VAN WERT AND
EASTERN ADAMS COUNTIES...
AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DECATUR...MOVING SOUTH AT 10 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MONROE...
RIVARE...
PLEASANT MILLS AND WREN...
WILLSHIRE...SALEM AND SCHUMM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4087 8499 4091 8480 4074 8471 4073 8471
4072 8471 4072 8479 4067 8480 4063 8494
TIME...MOT...LOC 2324Z 340DEG 9KT 4084 8489
NGThe Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
3 hail. Local standard time, as filed.
A trained spotter reported hail to the size of dimes lasted for about 5 minutes in downtown Decatur.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338848, 338849, 338850.